Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Heroin Overdose

The Dangers Of A Heroin Overdose

Heroin is one of the most addictive drugs known to man, and heroin overdoses can be extremely dangerous or fatal. Many heroin users overdose accidentally, especially if they’re inexperienced with the drug and take it intravenously. Heroin is made from opium and can cause the user to lose control of vital body systems resulting in death, often within a very short time of using the drug. Death can occur due to:

  • Depressed breathing
  • Cardiovascular problems
  • The inability to clear obstructions (such as vomit) from the airways

Even in cases where heroin overdose is not fatal, it can still be very dangerous and can result in permanent damage to organs or tissues. You should learn about heroin overdose and how to seek treatment if you or anyone you know uses heroin, even if this use is not on a regular basis.

Recognizing Signs Of Overdose In A Heroin User

Heroin overdose can have many different signs and symptoms, especially when the drug is used with other drugs such as cocaine or alcohol. The skin of the heroin user may turn bluish, especially around the fingertips, tongue and toes. Blood pressure will often drop and the heroin user may have difficulty breathing. Short breaths or the inability to take a full breath can be a very serious symptom that precedes respiratory failure. The pupils of the heroin user will often become abnormally small.

The behavior of the drug user can also vary. Many heroin users will seem delirious and will drift in and out of consciousness.

The symptoms of a heroin overdose can appear within a few minutes of taking the drug, especially if the drug was taken intravenously.

What To Do During A Heroin Overdose

If you have identified a person overdosing on heroin, it’s absolutely imperative that you contact emergency medical help as quickly as possible. Call 911 (in the United States) or the emergency number of your country and give them as much information as you can. Many heroin overdoses are untreated due to fear of drug law, but some states have laws that prevent emergency callers and overdose victims from being prosecuted. Even when this is not the case, a heroin overdose can easily be fatal, so getting treatment from a doctor should be your primary concern. Do not attempt to move the heroin user or treat him/her. Wait for instructions from medical personnel; at most, you may roll the heroin user onto his side until EMTs arrive. This can help to keep the airway free, allowing the heroin user to breath easier and lowering the chances of death from respiratory depression or throat obstruction.

Doctors have many tools at their disposal to successfully treat heroin overdoses. They will use narcotic antagonists to limit the effect of the heroin on the drug user’s body. They will also work to keep the cardiovascular and respiratory systems of the heroin user working properly. Breathing support tubes are often used in cases of severe overdose to keep the patient alive until the heroin can leave the system.

Heroin is physically addictive, and a drug user may have multiple overdoses without quitting the drug. Treatment from a drug addiction specialist is recommended, and a detoxification process is often used by heroin users to remove their physical need for the drug. Ongoing group therapy or one-on-one therapy is then necessary.

Always seek immediate medical attention for a heroin overdose. Doing so may save the life of the person of the person using the drug.

...


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies